Alert archive / Virginia / Tornado Warnings in 2018
Tornado Warning 14, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 2, 2018, 12:56 PM EDT for 4 counties in Virginia. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 12:56 PM EDT (16:56 UTC)
- Expired
- Aug 2, 2018, 1:09 PM EDT
- In force
- 13 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Culpeper County, VA, Fauquier County, VA, Spotsylvania County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 60 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
529
WFUS51 KLWX 021656
TORLWX
VAC047-061-177-179-021730-
/O.NEW.KLWX.TO.W.0014.180802T1656Z-180802T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
1256 PM EDT THU AUG 2 2018
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northwestern Stafford County in northern Virginia...
Southeastern Fauquier County in northern Virginia...
Eastern Culpeper County in northern Virginia...
Northern Spotsylvania County in central Virginia...
* Until 130 PM EDT.
* At 1256 PM EDT, a severe thunderstorm capable of producing a
tornado was located 10 miles northwest of Fredericksburg, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Stafford...southeastern Fauquier...eastern Culpeper
and northern Spotsylvania Counties, including the following
locations... Heflin, Storck, Ruby and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3837 7764 3839 7767 3857 7756 3849 7743
TIME...MOT...LOC 1656Z 218DEG 21KT 3840 7764
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SMZ2 follow-up statements
032
WWUS51 KLWX 021702
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
102 PM EDT THU AUG 2 2018
VAC047-061-177-021711-
/O.CAN.KLWX.TO.W.0014.000000T0000Z-180802T1730Z/
Fauquier VA-Culpeper VA-Spotsylvania VA-
102 PM EDT THU AUG 2 2018
...THE TORNADO WARNING FOR SOUTHEASTERN FAUQUIER...EASTERN CULPEPER
AND NORTHERN SPOTSYLVANIA COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3855 7753 3849 7743 3839 7761 3841 7763
3842 7763
TIME...MOT...LOC 1701Z 224DEG 21KT 3842 7761
$$
VAC179-021730-
/O.CON.KLWX.TO.W.0014.000000T0000Z-180802T1730Z/
Stafford VA-
102 PM EDT THU AUG 2 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
NORTHWESTERN STAFFORD COUNTY...
At 101 PM EDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northwest of Fredericksburg, moving northeast at
25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
Locations impacted include...
Storck, Ruby, Roseville and Heflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3855 7753 3849 7743 3839 7761 3841 7763
3842 7763
TIME...MOT...LOC 1701Z 224DEG 21KT 3842 7761
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SMZ169
WWUS51 KLWX 021709
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
109 PM EDT THU AUG 2 2018
VAC179-021718-
/O.CAN.KLWX.TO.W.0014.000000T0000Z-180802T1730Z/
Stafford VA-
109 PM EDT THU AUG 2 2018
...THE TORNADO WARNING FOR NORTHWESTERN STAFFORD COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3855 7753 3849 7743 3839 7761 3841 7763
3842 7763
TIME...MOT...LOC 1707Z 218DEG 21KT 3846 7758
$$
SMZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 2, 10:16 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 2, 10:16 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1016 AM EDT Thu Aug 2 2018
.SYNOPSIS...
A cold front will approach the Mid-Atlantic from the Ohio Valley
today, then weaken over the area Friday. Meanwhile, high pressure
will remain over the western Atlantic through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface features remain somewhat innocuous as a long plume of
deep tropical moisture affects the east coast. The stream of
precipitation-- mainly showers as of 1400 UTC-- resides west of
I-81. As the air mass destabilizes and the plume of moisture
nudges east coincident with the advancement of the upper trough,
anticipate thunderstorms to develop. There is plenty of
effective shear in place 40-50+ kt per mesoanalysis and 12Z LWX
RAOB, but there is not much instability yet. Although shear may
be decreasing slightly as the core of 500 mb winds ejects north,
available instability should easily compensate. That would make
the afternoon into early evening hours the period of biggest
concern. CAM timing varies slightly, especially on the end time,
but there is agreement today that the I-95 corridor won't be
left out.
Given the training orientation of precipitation, and truly
soggy antecedent conditions, even moderate rain could be a
problem. However, precipitable water continues to suggest heavy
rain needs to be considered. Will continue the Flash Flood
Watch.
Since the deep plume will be closer to the forecast area
tonight, am hesitant to back off PoPs overnight. Will lower the
intensity, but am keeping a corridor of likely PoPs through the
night.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The synoptic pattern will remain into Friday with the trough to our
west and the surface high pressure to our east. This will continue
to support southerly flow over our area streaming moist and warm
unstable air mass into our area. Showers and thunderstorms are
expected again on Friday with a higher concern of flooding due
to the possibility of training and slow moving thunderstorms.
Anomalously high PWAT values and strengthening 850 hPa jet
likely enhance the heavy rain threat. The Flash Flood Watch
will likely need to be extended through Friday evening.
Longwave trough weakens on Friday night allowing for a more zonal
flow aloft and high pressure begins to build into our region. Drier
conditions expected overall but cannot rule out diurnal heating
induced showers and thunderstorms on Saturday afternoon/evening.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper troughing flattens a bit with ridging building to the
south Sunday into Monday. This should result in westerly flow
and somewhat lower humidity, but temperatures will be pretty
warm. Any showers and thunderstorms likely remain more isolated
in nature.
Heights begin falling again Tuesday through Thursday of next week,
which would result in an increasing chance of showers and
thunderstorms. However, deep-layer southerly flow connected to the
tropics is not expected, and upper flow will be increasing in speed
so the heavy rain threat may not be as pronounced.
Temperatures should average slightly above normal through the long
term period, with highs into upper 80s and lower 90s and lows
generally in the 70s.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Conditions have risen to, or are rising to, VFR. (Low deck MVFR
hanging on at DCA/MTN. However, a swath of showers cover MRB
and are poised to reach CHO. AOB IFR within this area.
Showers and thunderstorms will evolve from this band of showers
and affect the metros this afternoon...perhaps into this
evening. Timing is a touch uncertain, especially the end time.
IFR restrictions likely within those showers/storms. Will
attempt to put better timing definition into the TAFs shortly.
Similar conditions are expected on Friday. High pressure starts
building in on Friday night and conditions should be improving
into Saturday. Winds generally southerly to southwesterly around
10 kts.
Mainly VFR Sun-Mon. Any convection should be isolated/brief.
&&
.MARINE...
A Small Craft Advisory is in effect through this evening over
all the waters, and may be needed again Friday before gradient
relaxes heading into the weekend.
Light west flow below SCA criteria expected Sunday into Monday. Any
showers and thunderstorms should remain more isolated in nature.
&&
.HYDROLOGY...
The region will remain in a plume of 2+ inch PWAT air through the
end of the week. Storm motions may be somewhat quick today, but
training or repeated rounds of storms are possible given flow
parallel to a slowly approaching front. Upper flow slows a bit on
Friday while PWATs remain high, continuing the risk for repeated
heavy rain and potential flooding. This pattern should break down a
bit heading into the weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
013-014-501>508.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
036>040-050>054-501>508.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.
&&
SYNOPSIS...DHOF
NEAR TERM...HTS
SHORT TERM...IMR
LONG TERM...DHOF
AVIATION...HTS/IMR/DHOF
MARINE...IMR/DHOF
HYDROLOGY...Hazardous weather outlook, Aug 2, 5:11 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 511 AM EDT Thu Aug 2 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 511 AM EDT Thu Aug 2 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight and Tonight A Flash Flood Watch is in effect for the I-95 corridor north of Fredericksburg. Isolated instances of flooding are also possible outside the watch area near Fredericksburg to southern Maryland. Thunderstorms may produce locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms may result in locally damaging wind gusts and flooding again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-030915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 511 AM EDT Thu Aug 2 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight and Tonight A Flash Flood Watch is in effect today and tonight. Thunderstorms may produce locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms may result in locally damaging wind gusts and flooding again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 2, 11:17 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1117 AM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 2 E FALLSTON 39.52N 76.39W
08/01/2018 HARFORD MD BROADCAST MEDIA
TREES DOWN ALONG TERRA BELLA COURT
&&
EVENT NUMBER LWX1801377
RCMLocal storm report, Aug 2, 11:28 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 AM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG 2 W BUCKTON 38.96N 78.29W
08/01/2018 WARREN VA 911 CALL CENTER
TREE DOWN ON POWER LINES ALONG FORT VALLEY ROAD
&&
EVENT NUMBER LWX1801378
RCMLocal storm report, Aug 2, 11:32 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM TSTM WND DMG 3 NNW OVERTON 37.99N 78.49W
08/02/2018 ALBEMARLE VA 911 CALL CENTER
TREE DOWN ON SCOTTSVILL RD AT AVON STREET EXTENDED.
&&
EVENT NUMBER LWX1801379
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:40 PM EDT | Special Marine Warning | LWX | 95 min | |
| Aug 1, 10:17 PM EDT | Special Marine Warning | LWX | 88 min | |
| Aug 1, 11:05 PM EDT | Areal Flood Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Fairfax | 4 hr |
| Aug 1, 11:05 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 25 min |
| Aug 1, 11:14 PM EDT | Special Marine Warning | LWX | 42 min | |
| Aug 1, 11:39 PM EDT | Special Marine Warning | LWX | 18 min | |
| Aug 2, 3:35 AM EDT | Areal Flood Warning | LWX | Prince William | 5 hr |
| Aug 2, 11:24 AM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, Orange | 51 min |
| Aug 2, 12:08 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange | 52 min |
| Aug 2, 12:32 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange | 27 min |
| Aug 2, 12:36 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford | 24 min |
| Aug 2, 1:54 PM EDT | Special Marine Warning | LWX | 96 min | |
| Aug 2, 1:55 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 50 min |
| Aug 2, 2:22 PM EDT | Areal Flood Warning | LWX | Fairfax, Prince William | 5 hr |
| Aug 2, 2:26 PM EDT | Areal Flood Warning | LWX | Fauquier | 15 hr |
| Aug 2, 2:51 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 5 hr |
| Aug 2, 3:09 PM EDT | Special Marine Warning | LWX | 96 min | |
| Aug 2, 3:29 PM EDT | Special Marine Warning | LWX | 37 min | |
| Aug 2, 3:47 PM EDT | Special Marine Warning | LWX | 88 min | |
| Aug 2, 4:40 PM EDT | Special Marine Warning | LWX | 95 min | |
| Aug 2, 5:11 PM EDT | Special Marine Warning | LWX | 68 min | |
| Aug 2, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 52 min |
| Aug 2, 5:45 PM EDT | Areal Flood Warning | LWX | Augusta, Rockingham, City of Harrisonburg, City of Staunton | 112 min |
| Aug 2, 6:10 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Page, Rockingham | 17 min |
| Aug 2, 6:42 PM EDT | Areal Flood Warning | LWX | Greene, Rockingham, City of Harrisonburg | 5 hr |
| Aug 2, 7:01 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 2 hr |
| Aug 2, 7:03 PM EDT | Areal Flood Warning | LWX | Fauquier, Madison, Page, Rappahannock, Warren | 6 hr |
| Aug 2, 7:24 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Page, Rappahannock, Rockingham | 78 min |
Nearby
Tornado Warnings in Virginia, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.